Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 122, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2018, 5:39 PM CDT for Butler County, Iowa. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2018, 5:39 PM CDT (22:39 UTC)
- Expired
- Jun 9, 2018, 6:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Butler County, IA
The radar
The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 5:49 PM CDT | HAIL 0.75 | Greene, IA | |
| Jun 9, 6:10 PM CDT | HAIL 1 | 2 N Clarksville, IA | VIA KWWL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:26 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
905
WUUS53 KDMX 092239
SVRDMX
IAC023-092345-
/O.NEW.KDMX.SV.W.0122.180609T2239Z-180609T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
539 PM CDT SAT JUN 9 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Butler County in north central Iowa...
* Until 645 PM CDT.
* At 539 PM CDT, a severe thunderstorm was located near Greene, or 11
miles northwest of Allison, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clarksville and Greene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Iowa.
LAT...LON 4281 9299 4291 9300 4291 9255 4273 9255
TIME...MOT...LOC 2239Z 275DEG 15KT 4289 9292
HAIL...1.25IN
WIND...60MPH
$$
Cogil4 follow-up statements
338
WWUS53 KDMX 092247
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
547 PM CDT SAT JUN 9 2018
IAC023-092345-
/O.CON.KDMX.SV.W.0122.000000T0000Z-180609T2345Z/
Butler IA-
547 PM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN BUTLER COUNTY...
At 547 PM CDT, a severe thunderstorm was located over Greene, or 8
miles north of Allison, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clarksville and Greene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Iowa.
LAT...LON 4279 9289 4291 9292 4291 9255 4273 9255
TIME...MOT...LOC 2247Z 282DEG 30KT 4287 9282
HAIL...1.25IN
WIND...60MPH
$$
Cogil310
WWUS53 KDMX 092301
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
601 PM CDT SAT JUN 9 2018
IAC023-092345-
/O.CON.KDMX.SV.W.0122.000000T0000Z-180609T2345Z/
Butler IA-
601 PM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN BUTLER COUNTY...
At 601 PM CDT, a severe thunderstorm was located near Clarksville, or
near Allison, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clarksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Iowa.
LAT...LON 4278 9284 4291 9275 4291 9255 4273 9255
TIME...MOT...LOC 2301Z 299DEG 21KT 4282 9273
HAIL...1.25IN
WIND...60MPH
$$
Cogil785
WWUS53 KDMX 092320
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
620 PM CDT SAT JUN 9 2018
IAC023-092345-
/O.CON.KDMX.SV.W.0122.000000T0000Z-180609T2345Z/
Butler IA-
620 PM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN BUTLER COUNTY...
At 619 PM CDT, a severe thunderstorm was located over Clarksville, or
8 miles northeast of Allison, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Clarksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Iowa.
LAT...LON 4277 9278 4291 9267 4291 9255 4273 9255
TIME...MOT...LOC 2319Z 286DEG 12KT 4280 9265
HAIL...1.50IN
WIND...60MPH
$$
Cogil738
WWUS53 KDMX 092336
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
636 PM CDT SAT JUN 9 2018
IAC023-092345-
/O.EXP.KDMX.SV.W.0122.000000T0000Z-180609T2345Z/
Butler IA-
636 PM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER COUNTY
WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Iowa.
LAT...LON 4277 9278 4291 9267 4291 9255 4273 9255
TIME...MOT...LOC 2335Z 275DEG 15KT 4279 9256
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:07 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 9, 4:07 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 407 PM CDT Sat Jun 9 2018 .SHORT TERM.../Tonight through Sunday/ Issued at 406 PM CDT Sat Jun 9 2018 Surface low over north central Iowa at 300 pm CDT with trailing weak surface boundary southwest to Sioux City and a warm front extending east across northern Iowa. Thunderstorms initially over north central Iowa was producing severe weather. The operational HRRR has been consistent in developing storms in that area and then moving them se across northeast Iowa this evening. The 3KM NAM is much more robust with it's convection along the trailing boundary. We prefer the HRRR solutions with the evolution of the storms this evening which results in chance POPS for central Iowa for storms which may form along the weak boundary moving south. Likely chances near ALO this evening. On Sunday, the surface boundary should push through much of the forecast area leaving easterly low-level surface flow. Should have slightly cooler temperatures and only minimal precipitation chances. .LONG TERM.../Sunday night through Saturday/ Issued at 406 PM CDT Sat Jun 9 2018 A strong upper trough is forecast to move across the northern tier states on Monday which should push a stronger surface front through the forecast area Monday evening. Thunderstorm chances look likely with this system as the boundary interacts with a moist and unstable airmass over the area. The wind field looks supportive of some organized severe weather risk which was highlighted in SPC's Day 3 Outlook. There should be a couple days of relatively dry and cooler weather Tue/Wed after as a drier and more stable airmass impacts Iowa. Heights begin to rise and warm advection develops by late in the week allowing warmer temps and modest thunderstorm chances to return. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1233 PM CDT Sat Jun 9 2018 Main aviation concern will be thunderstorms this afternoon and evening. Based on the latest convective allowing models, best chance of thunderstorms will be at KMCW/KALO late this afternoon and evening with less chances in central Iowa. Expecting southeast surface flow late in the period with vfr conditions. && .HYDROLOGY... Issued at 406 PM CDT Sat Jun 9 2018 Thunderstorms with 1 to 2 inch per hour rainfall rates are forecast to move through northern and northeastern Iowa this evening. Heavy rainfall over the past 36 hours has drastically risen local rivers and streams, as well as saturate soils. Heavy downpours from thunderstorms late this afternoon and through the evening could result in flash flooding, as well as areal and river flooding. A flash flood watch has been issued starting at 5 PM this evening through late tonight for counties in northeastern Iowa. Particular rivers of concern are the Shell Rock River between Rockford and Clarksville, the Winnebago River near Mason City, and the Cedar River near Cedar Falls. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 3 AM CDT Sunday for IAZ007-017-027-028- 039. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...Johnson HYDROLOGY...Krull
Hazardous weather outlook, Jun 9, 4:24 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 424 PM CDT Sat Jun 9 2018 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>084- 092>097-102130- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair- Madison-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are expected tonight A few strong to marginally severe storms are possible along with heavy rainfall. Hail and damaging wind would be the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low that far out in time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ017-102130- Cerro Gordo- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An Areal Flood Warning is in effect for much of the county with a River Flood Warning for the Winnebago River at Mason City. Please refer to our website at weather.gov/desmoines for further details. Scattered thunderstorms are expected through this evening, becoming isolated overnight. Heavy rainfall is possible with any storm. There is an enhanced risk of severe storms over the area. Large hail, damaging wind and isolated tornadoes are all possible through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low that far out in time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ027-028-037>039-049-050-062-102130- Butler-Bremer-Hardin-Grundy-Black Hawk-Marshall-Tama-Poweshiek- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Expect rises along the Shell Rock and Cedar River basins along with some flooding in the Greene area. Additional heavy rainfall could lead to increased flooding along these streams. Scattered thunderstorms are expected through this evening, becoming isolated overnight. Heavy rainfall is possible with any storm. There is an enhanced risk of severe storms over the area. Large hail, damaging wind and isolated tornadoes are all possible through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low that far out in time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. IAZ006-007-016-025-026-036-048-060-061-073>075-085-086-102130- Winnebago-Worth-Hancock-Wright-Franklin-Hamilton-Story-Polk- Jasper-Warren-Marion-Mahaska-Monroe-Wapello- 424 PM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are expected through this evening, becoming isolated overnight. Heavy rainfall is possible with any storm. There is slight risk of severe storms over the area. Large hail and damaging wind are the main threat with storms tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms will be possible Sunday morning then again Sunday night. Locally heavy rainfall will be possible. A more organized threat for severe weather is possible later Monday afternoon into Monday night along with locally heavy rainfall. Additional thunderstorms are possible late Wednesday through next Friday, but predictability of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Monday night. FAB
In the hours before
Local storm report, Jun 9, 3:44 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL LELAND 43.33N 93.64W
06/09/2018 E2.00 INCH WINNEBAGO IA PUBLIC
&&
AKLocal storm report, Jun 9, 4:09 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
409 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 5 SSE FERTILE 43.21N 93.37W
06/09/2018 E1.50 INCH CERRO GORDO IA PUBLIC
VIA SOCIAL MEDIA.
&&
AKLocal storm report, Jun 9, 4:23 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND GST 3 NE CLEAR LAKE 43.16N 93.33W
06/09/2018 M71 MPH CERRO GORDO IA ASOS
&&
ANSORGELocal storm report, Jun 9, 4:44 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 1 ESE MASON CITY 43.15N 93.18W
06/09/2018 E0.75 INCH CERRO GORDO IA PUBLIC
&&Local storm report, Jun 9, 4:48 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM FLASH FLOOD 1 NNW MASON CITY 43.17N 93.20W
06/09/2018 CERRO GORDO IA TRAINED SPOTTER
SEVERAL ROADS IN TOWN REPORTEDLY UNDER 1 TO
2 FEET OF WATER.
&&Local storm report, Jun 9, 4:52 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLASH FLOOD 5 S MASON CITY 43.08N 93.20W
06/09/2018 CERRO GORDO IA TRAINED SPOTTER
CULVERTS ARE OVERWHELMED. WATER IS ALREADY
COVERING HALF OF THE OUTSIDE LINES ON HWY 65
AT THIS LOCATION.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:25 AM CDT | Special Weather Statement | DMX | Adams, Audubon, Carroll, Cass, Crawford, Taylor | 50 min |
| Jun 9, 5:57 AM CDT | Areal Flood Warning | DMX | Butler | 24 hr |
| Jun 9, 7:05 AM CDT | Special Weather Statement | DMX | Butler, Cerro Gordo, Franklin, Grundy, Hardin, Jasper and 3 more | 40 min |
| Jun 9, 11:25 AM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Worth | 12 hr |
| Jun 9, 11:46 AM CDT | Special Weather Statement | DMX | Worth | 59 min |
| Jun 9, 2:52 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 38 min |
| Jun 9, 2:57 PM CDT | Tornado Warning | DMX | Winnebago, Worth | 33 min |
| Jun 9, 3:20 PM CDT | Tornado Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 25 min |
| Jun 9, 3:37 PM CDT | Tornado Warning | DMX | Cerro Gordo, Hancock, Worth | 22 min |
| Jun 9, 3:57 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 48 min |
| Jun 9, 4:00 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Worth | 6 hr |
| Jun 9, 4:07 PM CDT | Tornado Warning | DMX | Cerro Gordo | 38 min |
| Jun 9, 6:09 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 51 min |
| Jun 9, 6:58 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.